Nebraska, 2012

Flood in Nebraska, April 13 to 14, 2012

April 13 to 14, 2012 · NWS LBF · 1 event in 1 county or zone

Environmental water releases from Kingsley Dam on Lake McConaughy kept the North Platte River at North Platte near flood stage for much of April. When up to two inches of rain fell upstream of North Platte on April 12th and 13th, the river swelled and rose above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Environmental water releases from Kingsley Dam on Lake McConaughy kept the North Platte River at North Platte near flood stage for much of April. When up to two inches of rain fell upstream of North Platte on April 12th and 13th, the river swelled and rose above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 13, 2:29 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 13, 2:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 AM CDT FRI APR 13 2012

.DISCUSSION...

SHORT TERM...FRIDAY THROUGH MIDDAY SATURDAY.  NO MAJOR CHANGES TO
THE ONGOING SHORT TERM FORECAST...EXCEPT EXTENDED THE MENTION OF
PRECIPITATION ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA
THIS MORNING.  ANALYSIS OF THE 1.5 PVU FIELD INDICATES ANOTHER
ANOMALY ROTATING FROM SOUTHERN COLORADO THROUGH CENTRAL
NEBRASKA...THEN CONTINUING NORTHEAST INTO THE EASTERN DAKOTAS BY
LATE AFTERNOON.  RADAR RETURNS OVER NORTHEAST COLORADO/SOUTHWEST
NEBRASKA HAVE BEEN INCREASING EARLY THIS MORNING...SO WILL TREND
POPS FROM SOUTHWEST TO NORTHEAST WITH THE AREA CLEAR OF RETURNS BY
MIDDAY.  OTHERWISE THE MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT
WILL BE THE EXTENT OF CLEARING AND THE SUBSEQUENT TEMPERATURE
FORECAST.  LOW AMPLITUDE RIDGING IS INDICATE TO BUILD BEHIND THE
PASSING WAVE AND THE AREA REMAINS IN A POST FRONTAL AIRMASS REGIME.
WITH WESTERLY SURFACE WINDS...DRYING IN THE MID TO UPPER LEVELS
SHOULD COMMENCE WITH OVERCAST SKIES BREAKING LATE THIS MORNING/EARLY
AFTERNOON.  TEMPERATURES SHOULD RESPOND BY WARMING INTO THE MID 60S
REGION WIDE...WITH POSSIBLY A FEW 70 DEGREE READINGS ALONG AND SOUTH
OF INTERSTATE 80 AND OVER SOUTHERN PORTIONS OF CUSTER COUNTY.
EMPLOYED A BLEND OF GUIDANCE TO POPULATE HIGHS TODAY...AS THE MET
AND MAV ARE IN GOOD AGREEMENT WITH MINIMAL DIFFERENCE.

THE NEXT SHOT OF PRECIPITATION ARRIVES EARLY ON SATURDAY AS THE
RIDGE ALOFT BREAKS DOWN AND MID LEVEL WARM AIR/MOISTURE ADVECTION
INCREASES ACROSS SOUTHERN AND CENTRAL NEBRASKA.  LOW PRESSURE WILL
DEEPEN OVER THE EASTERN HIGH PLAINS OF COLORADO AND LIFT A WARM
FRONT INTO THE REGION.  THE GFS AND NAM SEEM TO HAVE FAIR AGREEMENT
ON THE PLACEMENT OF THE FRONT STRETCHING SW TO NE THROUGH THE
CENTRAL PART OF THE CWA EARLY ON SATURDAY.  BOTH MODELS ALSO SEEM TO
FOCUS THE HIGHEST POPS ALONG AND NORTH OF THE BOUNDARY DURING THIS
TIME PERIOD...WILL NUDGE THE FORECAST IN THIS DIRECTION.

LONG TERM...00Z SUNDAY AND BEYOND.  UNSETTLED CONDITIONS WILL
CHARACTERIZE THE START OF THE EXTENDED PERIOD AS THE STUBBORN UPPER
TROUGH FINALLY EJECTS FROM THE WESTERN CONUS INTO THE
CENTRAL/NORTHERN PLAINS.  THERE IS GENERAL AGREEMENT WITH THE LONG
TERM SOLUTIONS IN THAT THE SURFACE LOW WILL SLOWLY MOVE NORTHEAST
ACROSS THE CWA LATE SATURDAY WITH A COLD FRONT DIVING SOUTH BEHIND
THE LOW.  MEANWHILE ALOFT...A CLOSED H5 LOW WILL BE CENTERED NEAR THE
TRI-STATE REGION BY 12Z SUNDAY...AND FOLLOW A SIMILAR PATH AS THE
SURFACE LOW INTO NORTHEAST SOUTH DAKOTA.  THIS FAVORABLE TRACK OF
THE H5 LOW WILL ALLOW FOR PERIODS OF PRECIPITATION ACROSS WESTERN
NEBRASKA STARTING AS EARLY AS 03Z SUNDAY.  RECENT MODEL RUNS HAVE
SHOWN THE PASSAGE OF THE H5 LOW NOW TO BE FAIRLY PROGRESSIVE...WHICH
WOULD PROVIDE FOR A QUICKER END TO THE SYSTEM.  MORE
IMPORTANTLY...THE PROGRESSIVE NATURE OF THE SYSTEM IS NOT FAVORABLE
FOR THE DRAW DOWN OF ARCTIC AIR THAT WAS SHOWN AGGRESSIVELY WITH
LAST NIGHTS MODEL RUN.  THE PREVIOUS SHIFT DID BACK OFF ON THE SNOW
MENTION...AND LIKEWISE SEE NO REASON TO THINK THAT ACCUMULATING SNOW
WILL BE EXPECTED.  AS THE SYSTEM EXITS LATE SUNDAY NIGHT THE 13.00Z
EURO SOLUTION DOES DRAW A BRIEF PERIOD OF SUB 0C TEMPS AT H85 ACROSS
FAR NORTH CENTRAL NEBRASKA...IF THIS WERE TO OCCUR...THEN RAIN
MIXING WITH A BIT OF SNOW IS NOT OUT OF THE REALM OF
POSSIBILITY....BUT CERTAINLY NO ACCUMULATIONS WOULD BE EXPECTED.

A WEAK AND RATHER FLAT RIDGE WILL DEVELOP BEHIND THE PASSING WAVE
EARLY NEXT WEEK...WITH NORTHWESTERLY FLOW ALOFT EXPECTED FOR THE
NORTHERN/CENTRAL PLAINS.  A RATHER ACTIVE FLOW IS ANTICIPATED...AND
EVEN WITH RETURN MOISTURE IN QUESTION...SPORADIC SLIGHT CHANCE POPS
SEEM PLAUSIBLE AT THIS TIME.

TEMPERATURES NEXT WEEK WILL START OFF BELOW AVERAGE...THIS IS DUE TO
THE INFLUENCE OF THE DEPARTING LOW.  HOWEVER MODEL GUIDANCE DID
INCREASE TEMPERATURES SOME WITH THE QUICKER DEPARTURE TIME. EXPECTED
HIGHS WILL BE IN THE 50S ON MONDAY. THEN A WARM UP CAN BE EXPECTED
THROUGH THE WEEK. HIGHS BY THURSDAY WILL APPROACH THE UPPER 60S TO
LOWER 70S.

&&

.AVIATION...

VFR CONDITIONS PREVAIL OVER MOST OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE EXCEPTION IS KVTN...WHERE IFR CEILING LINGER. EXPECT
CEILING TO GO MVFR/VFR BY 10Z AS UPPER DISTURBANCE LIFTS ACROSS THE
AREAS THIS MORNING. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND
ISOLATED TSTMS. ACTIVITY SHOULD EXIT KLBF BY 14Z AND KVTN BY 17Z.
WESTERLY WINDS BEHIND A COLD FRONT WILL MIX TO THE SURFACE BY 15Z
WHEN GUSTS TO 22KTS AT KLBF AND 27KTS AT KVTN EXPECTED. WINDS TO
DIMINISH AFTER 22Z TO BECOME LIGHT AND VARIABLE IN THE EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...JACOBS
AVIATION...ROBERG
Hazardous weather outlook, Apr 13, 3:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 AM CDT FRI APR 13 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-141100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
452 AM CDT FRI APR 13 2012 /352 AM MDT FRI APR 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ONLY GENERAL THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE NORTHEAST
ACROSS THE OUTLOOK AREA THIS MORNING. THEN AFTER MIDNIGHT
TONIGHT...SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AS A
WARM FRONT LIFTS NORTH IN SOUTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ACTIVE WEATHER PATTERN WILL OCCUR SATURDAY THROUGH SUNDAY
EVENING. AS A STRONG UPPER LEVEL SYSTEM DIGS INTO THE FOUR
CORNERS REGION SATURDAY...THERE WILL BE A CHANCE FOR THUNDERSTORMS
SATURDAY AS A WARM FRONT LIFTS NORTH AND A SURFACE DRY LINE MOVES
ACROSS SOUTHWEST NEBRASKA. AREAS GENERALLY EAST OF A LINE FROM
BROKEN BOW THROUGH BASSETT COULD SEE SEVERE THUNDERSTORM
DEVELOPMENT SATURDAY AFTERNOON AND EARLY EVENING CONTAINING LARGE
HAIL AND DAMAGING WINDS. NORTHERLY WINDS BEHIND A COLD FRONT SHOULD
END THE THREAT FOR THUNDERSTORMS AFTER MIDNIGHT SATURDAY. ON
SUNDAY...STRONG NORTHERLY WINDS OF 25 TO 35 MPH AND GUSTY ARE
POSSIBLE AS THE UPPER LEVEL SYSTEM MOVES ACROSS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Apr 13, 3:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
437 AM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 S CHAPPELL            41.04N 102.47W
04/12/2012  E1.00 INCH       DEUEL              NE   PUBLIC

0446 PM     HAIL             5 SW BRULE              41.04N 101.96W
04/12/2012  E0.88 INCH       KEITH              NE   PUBLIC

0448 PM     HAIL             7 SW BRULE              41.02N 101.98W
04/12/2012  E0.88 INCH       KEITH              NE   FIRE DEPT/RESCUE

0455 PM     HAIL             6 NNW BRULE             41.18N 101.93W
04/12/2012  E0.75 INCH       KEITH              NE   PUBLIC

0459 PM     HAIL             BRULE                   41.10N 101.89W
04/12/2012  E0.25 INCH       KEITH              NE   FIRE DEPT/RESCUE

0508 PM     HAIL             4 SW LEMOYNE            41.24N 101.85W
04/12/2012  E1.75 INCH       KEITH              NE   PUBLIC

            REPORT FROM LAKE MCCONAUGHY

0510 PM     HAIL             7 N BRULE               41.20N 101.89W
04/12/2012  E1.00 INCH       KEITH              NE   FIRE DEPT/RESCUE

0515 PM     HAIL             6 NW KINGSLEY DAM       41.28N 101.74W
04/12/2012  E1.00 INCH       KEITH              NE   PUBLIC

0517 PM     HAIL             4 NW KINGSLEY DAM       41.26N 101.71W
04/12/2012  E1.75 INCH       KEITH              NE   PUBLIC

0629 PM     HAIL             14 W TRYON              41.56N 101.22W
04/12/2012  M1.00 INCH       MCPHERSON          NE   PUBLIC

0633 PM     HAIL             4 W BRANDON             40.80N 102.01W
04/12/2012  M1.00 INCH       PERKINS            NE   PUBLIC

0650 PM     HAIL             3 E GRANT               40.84N 101.67W
04/12/2012  M2.50 INCH       PERKINS            NE   FIRE DEPT/RESCUE

0650 PM     HAIL             3 S GRANT               40.80N 101.73W
04/12/2012  E1.75 INCH       PERKINS            NE   TRAINED SPOTTER

0700 PM     FUNNEL CLOUD     6 SE WHITMAN            41.98N 101.45W
04/12/2012                   GRANT              NE   PUBLIC

            A COLD AIR FUNNEL CLOUD WAS SPOTTED ALOFT LOOKING
            SOUTHEAST. CLOUD ROTATION SURROUNDED THE FUNNEL CLOUD.

0722 PM     HAIL             19 NNE TRYON            41.81N 100.80W
04/12/2012  M0.50 INCH       THOMAS             NE   PUBLIC

0729 PM     HAIL             12 SE HAYES CENTER      40.39N 100.86W
04/12/2012  E0.50 INCH       HAYES              NE   PUBLIC

0742 PM     HAIL             5 N GRAINTON            40.89N 101.29W
04/12/2012  E1.75 INCH       PERKINS            NE   LAW ENFORCEMENT

            HAIL IN SIZE FROM GOLF BALL TO HALF INCH.

0743 PM     HAIL             8 E MADRID              40.85N 101.39W
04/12/2012  M0.50 INCH       PERKINS            NE   PUBLIC

            PEA TO DIME SIZED HAIL COVERING THE GROUND

0754 PM     HAIL             2 S WALLACE             40.81N 101.16W
04/12/2012  M1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            LOCATION ESTIMATED

0805 PM     HAIL             6 N WALLACE             40.92N 101.16W
04/12/2012  E1.00 INCH       LINCOLN            NE   PUBLIC

            3 INCHES OF HAIL COVERING THE GROUND.

0819 PM     HAIL             6 S SUTHERLAND          41.07N 101.13W
04/12/2012  E0.50 INCH       LINCOLN            NE   PUBLIC

            PEA TO DIME SIZED HAIL COVERING THE GROUND

0820 PM     HAIL             SUTHERLAND              41.16N 101.13W
04/12/2012  E0.50 INCH       LINCOLN            NE   FIRE DEPT/RESCUE

            2 INCHES OF HAIL COVERING THE GROUND.

0825 PM     HAIL             10 N DICKENS            40.97N 100.99W
04/12/2012  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

CARMEL
Special weather statement, Apr 13, 4:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 AM CDT FRI APR 13 2012

NEZ038-131045-
CUSTER NE-
503 AM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 545
AM CDT...

AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PRESSEY STATE WILDLIFE MANAGEMENT
AREA...OR 15 MILES SOUTH OF BROKEN BOW...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANSLEY...
  BERWYN...
  WESTERVILLE...
  WEISSERT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
April 13, 5:00 AM CST to April 14, 7:00 PM CST
Where
Lincoln County, 3.01 mi NW of North Platte to 3.51 mi ENE of North Platte
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.182, -100.820

The combination of high stream flows due to releases from Lake McConaughy and heavy rain upstream of North Platte caused the North Platte River to rise above flood stage. The river remained above flood stage for one day, then after thunderstorms produced another two to four inches of rain just upstream of North Platte, the river once again briefly rose above flood stage. The river crested at 6.08 feet at 6 p.m. CDT on the 13th, with minor flooding occurring.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371069.